New York, 2021

Heavy Snow and Winter Weather in New York, February 7, 2021

February 7, 2021 · NWS OKX · 16 events in 15 counties and zones

Low pressure developed off the NC/VA coast during the morning on Sunday, February 7, 2021. The low then tracked northeast away from the Middle Atlantic through the afternoon as it intensified, then well south and east of Long Island in the late afternoon and evening.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed off the NC/VA coast during the morning on Sunday, February 7, 2021. The low then tracked northeast away from the Middle Atlantic through the afternoon as it intensified, then well south and east of Long Island in the late afternoon and evening. A band of moderate to heavy snow developed across southern portions of the Lower Hudson Valley during the late morning hours. and the continued moving east across portions of the New York City metro and Long Island through the rest of afternoon. The initial moderate to heavy snow band merged with a second band developing across eastern Long Island in the afternoon. Snowfall rates within the bands were around one to as high as two inches per hour at times. Surrounding this moderate to heavy band was a steady snowfall through much of the day. Snowfall accumulation across much of Southern Connecticut ranged from 3 to as high as 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 7:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 7, 7:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
707 AM EST Sun Feb 7 2021

.SYNOPSIS...
A deepening coastal low will track south and east of Long Island
today. High pressure builds into the area on Monday. A frontal
system will impact the region on Tuesday. Another low pressure
system is possible by the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast generally on track this morning. Only change was to
update temperatures to reflect latest observations.

Otherwise, Low pressure will strengthen off the Middle
Atlantic coast this morning and then track south and east of
Long Island near or just south and east of the 40N/70W benchmark
in the afternoon and evening.

No changes were made to winter storm warnings and winter weather
advisories. However, the bulk of the 00z guidance did shift the
track of the low a little further south and east thank its previous
runs. This would result in slightly lower snowfall amounts
across parts of the area. The biggest concerns are across
locations west of NYC, where snowfall amounts may only range
between 3-6 inches. Despite these uncertainties, still not
enough confidence to change the any of the headlines and do
think these areas under warnings will still see amounts close to
6 inches. Also, can not rule out any banding which would
quickly produce decent snowfall amounts in a short period of
time. Further east, across Suffolk county and eastern CT, still
looking at enough QPF to reach warning criteria, 6- 8 inch
amounts with the potential for locally higher amounts.

Overall, precipitation is expected to overspread the region through
mid-morning. Some forecast guidance continues to indicate that the
precipitation may briefly start off as rain or a rain/snow mix right
along the coast, then quickly changes to all snow. Further from the
coast, the precip will start as snow. Snow will be the primary p-
type and and continue for much of the day. Snowfall rates of 1 inch
per hour seem likely during the heaviest of the snow, and could
exceed two inches per hour across the twin forks of LI and
southeastern CT per the 00z SPC HREF 1-hr snowfall >2 ensemble
probabilities. Snowfall will gradually taper off from west to east
this evening.

Overall snowfall amounts are as follows, across the advisory area, 3-
6 inches can be expected. For the warnings areas, NE NJ/NYC Metro/
Nassau County/Southern Westchester/Southern Fairfield around 6
inches. Suffolk County/Southern New Haven/Middlesex/New London 6-8
inches with the highest amounts furthest east. Can not rule out a
few locations across the Twin Forks and eastern CT reaching 9-12
inches, especially if we see a period of 2+ inches per hour.

No changes to the temperatures today, which could briefly sneak
above 32 degrees at the coast at the onset, but otherwise should
remain at or below freezing for the duration. The forks could see
temperatures 32-34 during the peak of the system. The NYC metro
should remain 30-32 and inland areas and CT in the 20s to around 30
degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The system moves away from the area this evening with improving
conditions and clearing skies. Lows will be in the teens inland
to the lower and middle 20s elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A 1030 high builds into the region on Mon. This will produce fair wx
with decreasing winds. Temps blw normal with highs staying blw
freezing. Fresh snow should allow temps to drop quickly Mon ngt, but
increasing clouds are expected late as a sys approaches from the
west.

There could be some snow before daybreak Tue across extreme wrn
portions of the cwa, but the best chances for pcpn are during the
day on Tue. The 12Z model consensus was pretty good with the timing,
but there understandably remains some spread regarding the exact
placement of the low. Placement of the low Thu aftn ranges from s of
LI to nrn CT. Small in terms of distance, but large in terms of
impact. Plenty of time for this to trend in one direction or the
other, but right now pops were increased to likely, with a wintry
mix forecast for most of the area. A track further s is more snow,
further n more mix/rain. All areas should see at least a little snow
at the very onset of the pcpn. The sys exits Tue ngt, with Wed dry
and cold with arctic air bleeding into the region.

The next sys begins to arrive Thu into Fri. The models have been
consistent with this feature, so pops have been increased into the
chance category. Amplification of the h5 trof over the plains looks
to be a major player with this sys. As the deepening takes place,
the sys is drawn closer to the coast and milder air flows into the
region. For now, a blended approach has been taken, leaning on the
NBM for temps. This translates to chances for snow Thu ngt, snow or
rain on Fri, then ending as snow again Fri ngt. Dry wx next Sat
attm.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Deepening low pressure off the Mid Atlantic coast will pass
south and east of the area into this evening. High pressure
builds behind the low this evening through tonight.

VFR early morning with conditions lowering to MVFR and then IFR
as snow begins to develop from south to north 13Z to 15Z. LIFR
and even VLIFR is possible later this morning and into this
afternoon as the snow becomes heavy at times. Snow ends late
this afternoon and into this evening from west to east with
conditions improving to VFR.

Winds NE less than 10kt increase to 10-15kt and gradually back
to N this afternoon. Winds back to NW by this evening with gusts
to around 20 kt. Gusts end late tonight with the winds gradually
diminishing.

Forecast snowfall accumulations for today:

JFK/LGA/EWR/TEB: 4-6" BDR/ISP/GON: 6-8" HPN: 4-6" SWF: 3-4"

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for timing and change of flight categories
with the onset and intensity of snow, and then for the timing of
the end of the snow late in the day and this evening. Amendments
for gust possible this evening.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...VFR.
.Tuesday...Chance of sub-VFR and mixed precipitation.
.Wednesday...VFR.
.Thursday...Chance of sub-VFR in snow.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Small craft conditions will be developing on all the forecast waters
this morning as deepening low pressure off the mid Atlantic coast
tracks south of the waters today, and then east tonight. A period of
gale force gusts will be possible on the waters east of Moriches
Inlet this afternoon, and a gale warning is in effect. As the
low tracks east and then northeast of the waters tonight winds
will shift to the northwest and become gusty once again. Gusts
on the ocean waters will likely be at SCA levels, with seas
elevated into tonight and possibly into Monday morning. At this
time a SCA was extended through tonight on the ocean waters west
of Moriches Inlet, and once the gale warning ends east of
Moriches Inlet, a SCA will likely be issued.

A sca may be needed on the ocean Mon with decreasing nw winds and
subsiding seas. Passing low pres may produce sca cond on Tue, mainly
on the ocean. Winds and seas improve on Wed into Thu, then another
storm will likely bring at least sca winds and seas to all waters by
Fri.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 9 PM EST this evening for
     CTZ006>012.
     Winter Weather Advisory until 9 PM EST this evening for CTZ005.
NY...Winter Storm Warning until 9 PM EST this evening for
     NYZ071>075-078>081-176>179.
     Winter Weather Advisory until 9 PM EST this evening for
     NYZ067>070.
NJ...Winter Storm Warning until 9 PM EST this evening for NJZ004-
     006-103>108.
     Winter Weather Advisory until 9 PM EST this evening for NJZ002.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
     335-338-340-345.
     Small Craft Advisory until 6 AM EST Monday for ANZ353-355.
     Gale Warning until 6 PM EST this evening for ANZ350.

&&

SYNOPSIS...BC/JMC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...JMC
AVIATION...MET
MARINE...MET
HYDROLOGY...BC/JMC
Hazardous weather outlook, Feb 7, 6:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
615 AM EST Sun Feb 7 2021

CTZ006>012-NJZ004-006-103>108-NYZ071>075-078>081-176>179-081115-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
615 AM EST Sun Feb 7 2021

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-NJZ002-NYZ067>070-081115-
Northern Fairfield-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-
615 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-353-355-081115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
615 AM EST Sun Feb 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-081115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
615 AM EST Sun Feb 7 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 7 heavy snow. Local standard time, as filed.

Heavy Snow, Bronx

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
Bronx forecast zone
Reported by
CoCoRaHS
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

A CoCoRaHS observer 1 mile northeast of Riverdale reported 7.0 inches of snow. The public reported 4 to 8 inches of snow.

Winter Weather, Kings (Brooklyn)

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Kings (Brooklyn) forecast zone
Reported by
Trained Spotter
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Trained spotters reported 3 to 4 inches of snow.

Winter Weather, New York (Manhattan)

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
New York (Manhattan) forecast zone
Reported by
Official NWS Observations
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

The Official NWS Observation at Central Park was 4.5 inches of snow.

Heavy Snow, Southern Queens

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Southern Queens forecast zone
Reported by
Official NWS Observations
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The Official NWS Observation at John F. Kennedy International Airport was 6.9 inches of snow. 6.9 inches of snow was also reported by an Emergency Manager 2 miles northwest of Jamaica.

Winter Weather, Southern Queens

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Southern Queens forecast zone
Reported by
Trained Spotter
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Trained spotters, amateur radio, and the public reported 4 to 6 inches of snow.

Winter Weather, Richmond (Staten Is.)

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
Richmond (Staten Is.) forecast zone
Reported by
Broadcast Media
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Broadcast media, CoCoRaHS, and the public reported 4 to 6 inches of snow.

Winter Weather, Rockland

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
Rockland forecast zone
Reported by
Trained Spotter
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Trained spotters and the public reported 3 to 5 inches of snow.

Heavy Snow, Southern Westchester

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
Southern Westchester forecast zone
Reported by
Amateur Radio
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Amateur radio in New Rochelle and White Plains reported 6.5 inches of snow and 6.0 inches of snow respectively. A trained spotter 2 miles south of Yonkers reported 6.1 inches of snow.

Winter Weather, Northern Westchester

When
February 7, 9:00 AM EST to 5:00 PM EST
Where
Northern Westchester forecast zone
Reported by
Public
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

The public reported 3 to 6 inches of snow.

Heavy Snow, Northwest Suffolk

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Northwest Suffolk forecast zone
Reported by
NWS Employee
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

NWS Employees 1 mile south-southeast of Stony Brook, Centereach, 1 mile southwest of Sound Beach, and 1 mile east-southeast of Lake Grove reported 8.0, 7.4, 6.8, and 6.5 inches of snow respectively. A COOP observer 1 mile south of Centerport reported 6.6 inches of snow. Trained spotters and the public reported 5 to 8 inches of snow.

Heavy Snow, Southwest Suffolk

When
February 7, 9:00 AM EST to 6:00 PM EST
Where
Southwest Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The Official NWS Observation at the Islip Airport was 6.4 inches of snow. Broadcast media reported 6.1 inches of snow. Trained spotters and the public reported 5 to 7 inches of snow.

Heavy Snow, Northern Nassau

When
February 7, 10:00 AM EST to 6:00 PM EST
Where
Northern Nassau forecast zone
Reported by
Trained Spotter
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A trained spotter 1 mile north of Syosset reported 8.4 inches of snow. The public in Glen Cove reported 7.3 inches of snow.

Heavy Snow, Southern Nassau

When
February 7, 10:00 AM EST to 6:00 PM EST
Where
Southern Nassau forecast zone
Reported by
Amateur Radio
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

Amateur radio reported 8.0 inches of snow in New Hyde Park. A trained spotter in Malverne reported 7.0 inches of snow. CoCoRaHS observers 1 mile east of Searingtown and 1 mile south of Plainview reported 6.0 inches of snow.

Winter Weather, Putnam

When
February 7, 10:00 AM EST to 4:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Trained spotters and Broadcast media reported 4 to 5 inches of snow.

Winter Weather, Northeast Suffolk

When
February 7, 10:00 AM EST to 6:30 PM EST
Where
Northeast Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Trained spotters, NWS Employees, and the public reported 3 to 6 inches of snow.

Winter Weather, Southeast Suffolk

When
February 7, 10:00 AM EST to 6:30 PM EST
Where
Southeast Suffolk forecast zone
Reported by
CoCoRaHS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

CoCoRaHS, trained spotters, and the public reported 3 to 5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941298, 941299, 941300, 941305, 941306, 941307, 941308, 941310, 941311, 941312, 941313, 941302, 941303, 941304, 941314, 941315.